Funnel Cloud, Lee
- When
- March 23, 5:00 PM CST
- Where
- Lee County, 1 mi NE of Steward
- Reported by
- Trained Spotter
- Coordinates
- 41.860, -89.006
A photo showed a couple of funnel clouds.
Scattered rain showers produced a few funnel clouds during the early evening of March 23rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered rain showers produced a few funnel clouds during the early evening of March 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 23, 2:11 PM CST, 2 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 311 PM CDT Wed Mar 23 2022 .SHORT TERM... Issued at 307 PM CDT Wed Mar 23 2022 Through Thursday night... The dreary, showery weather will persist through Thursday before finally taking a break for most Thursday night. Main concerns in the near term: * Isolated to widely scattered thunderstorms through early evening, with a few weak funnel clouds possible * Patchy dense fog possible near the Illinois shore through sunset and then near the Illinois shore and across portions of far northern Illinois this evening into early Thursday 997 mb surface low pressure associated with stacked upper level low pressure was analyzed over the heart of the CWA as of this writing. Actually seeing some modest dry advection into the far southern CWA. Of more note, closer to the center of the surface low, saturated air mass with weak flow and ambient lower level "spin" could support a few weak funnel cloud sightings until sunset for areas in the vicinity of the Illinois and Kankakee Rivers up to I-80 or perhaps I-88. These would be associated with some of the deeper cores, from which isolated, sporadic lightning will be possible. Seasonably high PWATs of 0.8" per SPC mesoanalysis will support soaking downpours under the most robust showers/isolated storms. Expect to maintain at least scattered shower shower coverage through the night, though with any additional thunderstorms appearing unlikely much after dark. Overall shower intensity should wane as well due to removal of instability. The focus later tonight for enhanced shower coverage appears more probable to be interior northern Illinois along the surface trough extending back southwest from surface low which will be over lower Michigan by then. With slow movement of the surface pattern and soupy, saturated (low T/Td spreads) air mass in place amidst the continued shower activity tonight, we'll need to watch for redevelopment of patchy fog, some of which could be dense. As a quick note on the current situation with the fog, conditions are still pretty socked in along the Illinois lakeshore. This area, but likely shifting to Cook County north shore locales and north as southerly winds pick up this evening, along with far northern tier of the CWA figure to be main candidates for any impactful dense fog this evening and overnight. As we move into Thursday, our area will be on the backside of the nearly stationary surface low over northern lower Michigan. Additional short-waves pinwheeling around the upper low, most prominently one ejecting into northern Indiana mid day, will keep scattered to numerous showers going, with highest coverage eastern half of the CWA Thursday afternoon. Colder air aloft, with 850 mb temps of -2 to -4C and fairly low wet bulb zero heights, could allow for some very sloppy wet snow to mix in at times under any heavier showers on Thursday. Otherwise, with the waves of rain showers, cloudy skies, and much cooler temps in lower-mid 40s, it will be an unpleasant day. Most of the guidance does indicate shower coverage easing overnight (hanging on latest eastern CWA) as first upper low finally departs and we await the next stout disturbance of interest for Friday's weather, discussed in Long Term section below. Lows will be in the 30s. Castro && .LONG TERM... Issued at 249 PM CDT Wed Mar 23 2022 Friday through Wednesday... A short-lived period of WAA behind the system responsible for the extended period of cloudy and wet weather this week will result in breaks in the clouds Friday morning. However, modest low-level moisture advecting back into the region within broader WAA should produce a developing broken low-level stratus deck by mid- afternoon. A stacked and compact vort max will dig southeast across at least the northeast half of the forecast area late Friday afternoon into the evening. An impressive and rapid steepening of low-level lapse rates will occur as the upper low near, pushing SBCAPE values to 50- 100 J/kg and EL heights up to 10kft as 40kt low- level flow noses in from the west. Dry initial thermo profiles support rain showers possibly mixed with snow/graupel mid- afternoon, with a transition to bursts of snow into the evening hours. This period will need to be monitored for potential snow squalls, especially if higher precip rates extend into or are centered around the evening period. Light rain/snow may linger into Saturday before rapidly lowering inversion heights suppress any remaining activity by the afternoon. A seasonably to unseasonably cold and generally dry weekend is then expected with temps in the upper 30s to low 40s amid blustery conditions. Deep troughing entering the western CONUS will induce broad cyclogenesis across the central Great Plains early next week. In response, a fairly stout NW to SW low-level baroclinic zone will become established across the mid-MS Valley under strong NW flow aloft. Guidance is in decent agreement that a corresponding (potentially narrow) axis of mainly rain will develop in the area of maximized F-gen Monday night through Tuesday, with the Great Plains low ejecting across the area on Wednesday. Profiles support mainly rain with during this period, with some potential for nighttime mixed precip provided a farther southwest placement of the baroclinic zone and subsequent track of the surface low. Kluber && .AVIATION... For the 18Z TAFs... Aviation forecast concerns: * Variable IFR/MVFR ceilings this afternoon with IFR expected this evening and overnight. * Showers increasing in coverage through the afternoon with on and off showers through Thursday morning. * Low chance for isolated TSRA this afternoon. * Wind direction, especially through this evening with center of low pressure nearby and potential Lake Michigan influence this afternoon. Forecast details remain challenging with low pressure spread over the area with only slow progress eastward through tonight. IFR ceilings with intermittent IFR visibility continues near and west of KDPA while areas to the east remain more variable between IFR and lower end MVFR. Expect these fluctuations to continue at ORD/MDW with slightly better conditions at KGYY. KDPA will continue to be on the fringe while RFD looks to remain IFR. Showers continue to increase in coverage and will persist through the afternoon. Have maintained tempo TSRA from KDPA eastward with some taller cloud tops appearing upstream/to the south along with some modest breaks in the clouds. Afternoon wind direction will be challenging with the low nearby. Will generally see a south to southeast direction with variability but Lake Michigan influence is developing turning winds east or northeast along the IL lakefront. There is some chance that ORD/MDW, and possibly KGYY, turn east or northeast but with a fairly small temperature gradient, extensive cloudiness and influx of shower activity, the wind shift may be held pretty close to shore. Expect periodic showers to continue this evening and tonight with steadily lowering ceilings resulting in IFR. With the low slowly moving eastward winds should turn south and southwest through the night. Westerly winds are expected to start Thursday with a trend toward northwest or even northerly depending how exactly the low tracks as it moves to the east. MDB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...Dense Fog Advisory...IL nearshore waters until 10 PM Wednesday. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 409 PM CDT Wed Mar 23 2022 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-242115- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 409 PM CDT Wed Mar 23 2022 /509 PM EDT Wed Mar 23 2022/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Limited Fog Risk. DISCUSSION... Fog may become locally dense across far northern Illinois tonight, especially near the Lake Michigan shore. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Tuesday... Limited Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-242115- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 409 PM CDT Wed Mar 23 2022 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Elevated Fog Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Friday through Sunday... Hazardous conditions for small craft are likely. KJB Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
SPECIAL WEATHER STATEMENT National Weather Service Chicago/Romeoville IL 319 PM CDT Wed Mar 23 2022 ILZ020-105>108-INZ001-002-232200- Kendall-Southern Cook-Northern Will-Southern Will-Eastern Will- Lake IN-Porter- Including the cities of Oswego, Yorkville, Plano, Calumet City, Oak Forest, Lemont, Orland Park, Park Forest, Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, and Chesterton 319 PM CDT Wed Mar 23 2022 ...Funnel Clouds Possible this Afternoon... Atmospheric conditions are favorable for the development of funnel clouds. These funnel clouds normally only protrude a few hundred feet downward from the parent cloud, rotate or spin like a top, and last a few minutes before dissipating. These funnel clouds rarely touch the ground and typically do not pose any sort of hazard. The atmospheric conditions that these funnel clouds develop in do not support strong, damaging tornadoes. However, on extremely rare occasions, these funnels can briefly touch the ground and produce very minimal, if any, damage. If threatening weather approaches, move indoors to a place of safety. The National Weather Service will continue to closely monitor the situation. Kluber
The Chicago radar (KLOT), 82 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
2 funnel cloud. Local standard time, as filed.
A photo showed a couple of funnel clouds.
A photo shared on social media showed a funnel cloud extending about half way down to the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012894, 1012893.